Alabama, 2007Damaging Winds and Heavy Rain in Alabama, July 23, 2007
July 23, 2007 · NWS BMX · 5 events in 4 counties and zones
Isolated strong to severe thunderstorms developed in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Jul 23, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT MON JUL 23 2007
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
TODAY AND TONIGHT...LOW LEVEL INVERTED TROF WILL CONTINUE TO SHIFT
WESTWARD WHICH WILL RESULT IN INCREASING CHANCES OF RAIN WEST OF
I-65 TODAY. NAM MODEL DID VERY WELL YESTERDAY DEPICTING PLACEMENT OF
CONVECTION AND WILL USE IT AGAIN AS MODEL OF CHOICE. WITH LOW LEVEL
TROF MOVING INTO EAST MISSISSIPPI TODAY...ALL OF CENTRAL ALABAMA
WILL BE ON EAST SIDE OF TROF WITH DEEPER MOISTURE AND MORE FAVORABLE
LIFT. DRIER LOW LEVEL AIR MASS WILL PUSH WESTWARD ACROSS GEORGIA
THIS AFTERNOON AND INTO EAST ALABAMA. THIS FEATURE WILL LIMIT
CONVECTION ACROSS EASTERN ALABAMA. BASED ON SUNDAYS CONVECTION
WHICH CONTINUED WELL INTO THE EVENING HOURS...INCREASED RAIN
CHANCES FOR THIS EVENING ACROSS WEST ALABAMA.
TEMPERATURES FOR AREAS ALONG AND WEST OF I-65 WILL BE A FEW DEGREES
COOLER TODAY DUE TO THE INCREASE IN MOISTURE ON EAST SIDE ON TROF.
58/ROSE
SURFACE PATTERN MORPHS BY TUESDAY AFTERNOON INTO OUR TYPICAL WEAK
TROUGH WITH AN WEST/EAST ORIENTATION CENTERED ALONG THE BLACKBELT
REGION. AT THE SAME TIME THE CLOSED UPPER LOW WOBBLING AROUND THE
UPPER OHIO VALLEY...SLINGING LITTLE SHORTWAVES AROUND IT...WILL BE
DRAWING UP GULF MOISTURE. THE WEAK SURFACE TROUGH ALONE WOULD
GENERALLY BE ENOUGH TO SPARK MAINLY DIURNAL SHOWERS AND
STORMS...BUT THROW IN THE LITTLE WAVES AND IT ONLY HELPS TO
ENHANCE CHANCES THROUGH LATE WEEK.
BY WEEKS END THE CLOSED UPPER LOW FINALLY OPENS AND MERGES WITH
A WAVE ROLLING OVER THE WESTERN RIDGE. THIS REALLY WONT MAKE A
HILL OF BEANS FOR US AS THE TROUGH WILL STALL/BECOME STAGNATE
OVER THE EASTERN U.S.. WE WILL STILL BE EXPERIENCING DIURNAL
SHOWERS AND STORMS.
TEMP OUTLOOK...AFTERNOON TEMPS WILL RUN NEAR TO A TAD BELOW NORMAL
THROUGH THE END OF THE WEEK...AND THEN AROUND NORMAL THROUGH THE
WEEKEND.
&&
.AVIATION...12Z TAF DISCUSSION.
AN INVERTED SURFACE TROF NEAR THE ALABAMA AND MISSISSIPPI BORDER
WILL SHIFT INTO EASTERN MISSISSIPPI TODAY. A MOIST EASTERLY FLOW ON
THE EAST SIDE OF THE TROF WILL PLACE CENTRAL ALABAMA IN A AIR MASS
CONDUCIVE FOR AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS. THE
BEST CHANCES FOR RAIN TODAY WILL BE AREAS ALONG I-65 AND WEST. THE
AIRMASS BELOW 950MB IS NOT OVERLY SATURATED...AND CIGS WILL MAINLY
BE IN THE VFR CATEGORY...EXCEPT IN THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL LIKELY LINGER THRU 03Z ACROSS WEST ALABAMA.
58/ROSE
&&
.POINT TEMPS/POPS...
GADSDEN 85 65 86 66 87 / 30 20 40 30 50
ANNISTON 86 67 87 68 87 / 30 20 40 30 50
BIRMINGHAM 87 68 88 70 87 / 30 30 40 20 50
TUSCALOOSA 89 64 90 70 89 / 30 30 30 20 40
CALERA 87 67 87 71 88 / 30 20 40 20 40
AUBURN 86 66 84 71 84 / 20 10 40 40 50
MONTGOMERY 90 68 89 72 89 / 30 20 40 30 50
TROY 90 66 87 70 85 / 30 10 50 30 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
Hazardous weather outlook, Jul 23, 4:44 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 AM CDT MON JUL 23 2007
ALZ011>015-017>050-240100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 AM CDT MON JUL 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 5:48 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 AM CDT MON JUL 23 2007
ALZ019-231230-
CALHOUN-
648 AM CDT MON JUL 23 2007
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 730
AM CDT...
...THIS INCLUDES THE CITY OF OHATCHEE AND SAKS...
AT 645 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF SAKS...AND NEARLY STATIONARY.
THE PRIMARY THREATS IS MINOR FLOODING SUCH AS PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. RISING WATER ALONG
CREEKS AND FLOODED UNDERPASSES ARE ALSO POSSIBLE. NEVER DRIVE ACROSS
ROADWAYS WITH WATER FLOWING OVER THEM OR...COVERED WITH WATER OF
UNKNOWN DEPTH.
TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.
Heavy Rain, Talladega
- When
- July 23, 6:00 AM CST
- Where
- Talladega County, 2.1 mi SE of Eastaboga
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 33.577, -85.997
Heavy rain was likely a factor in an accident on Interstate 20, about 7 miles east of Lincoln. The driver of a pick-up truck died (indirect), and his passenger was injured (indirect), when the vehicle lost control during a heavy downpour, crossed in the median, and struck the back end of a tractor-trailer in the opposite travel lane.
Thunderstorm Wind, Fayette
- When
- July 23, 1:34 PM CST
- Where
- Fayette County, 1.07 mi SSW of Fayette
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.665, -87.836
Two trees were blown down on AL-171, on the south side of Fayette.
Thunderstorm Wind, Walker
- When
- July 23, 2:20 PM CST
- Where
- Walker County, 0.59 mi NNW of Kansas
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.907, -87.555
One large tree was blown down, and a few large limbs were knocked down, near the Kansas Community.
Thunderstorm Wind, Cherokee
- When
- July 23, 5:29 PM CST
- Where
- Cherokee County, Sand Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.280, -85.750
Several trees and power lines were blown down in the Sand Rock Community.
Thunderstorm Wind, Cherokee
- When
- July 23, 5:30 PM CST
- Where
- Cherokee County, Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.180, -85.750
Several trees and power lines were blown down in Leesburg.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in North Dakota, July 23, 2007$450,000 · 82 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, July 23, 2007$215,000 · 61 kt wind · 4 events
- Flash Flood and Dust Storm in Arizona, July 23, 2007$130,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, July 23 to 24, 2007$24,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 23, 2007$5,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Kansas, July 23, 20071 in hail · 12 events
- Flash Flooding and Flood in Texas, July 23 to 29, 20078 events
- Heavy Rain in New Jersey, July 23, 20076 events
- Hail and Damaging Winds in Montana, July 23, 20071 in hail · 6 events
- Waterspouts in Gulf of Mexico, July 23, 20075 events
- Excessive Heat in South Dakota, July 23, 20074 events
- Hail and Damaging Wind in Tennessee, July 23 to 24, 2007$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49097, 49093, 49094, 49090, 49091.